Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS San Angelo, TX

September 21, 2018Crockett County, Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 11:09 AM CDT for Crockett County, Schleicher County, Sutton County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 11:09 AM CDT (16:09 UTC)
Expired
Sep 21, 2018, 2:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 82 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 11:35 AM CDTFLASH FLOODEldorado, TXNUMEROUS ROADS CLOSED THROUGHOUT CENTRAL SCHLEICHER COUNTY DUE TO FLASH FLOODING.
Sep 21, 12:56 PM CDTFLASH FLOOD9 Ene Eldorado, TXSO REPORTS VEHICLE STRANDED IN HIGH WATER OFF OF HIGHWAY 316 WITH ONE INDIVIDUAL STUCK ON ROOFTOP. WATER RESCUE UNDERWAY WITH HELICOPTER ENROUTE.
Sep 21, 1:43 PM CDTFLASH FLOODSonora 10 W, TXLAW ENFORCEMENT REPORTS FLOODING ACROSS I-10 AT MILE MARKER 392. I-10 IS CLOSED WEST OF SONORA. US-277 NORTH OF SONORA IS ALSO CLOSED NORTH OF SONORA DUE TO FLOODING.
Sep 21, 1:49 PM CDTFLASH FLOODSonora 10 W, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM SONORA 10 W. LAW ENFORCEMENT REPORTS FLOODING ACROSS I-10 AT MILE MARKER 392. I-10 IS CLOSED WEST OF SONORA. US-277 NORTH OF SONORA IS ALSO CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 4.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

263 
WGUS54 KSJT 211609
FFWSJT
TXC105-413-435-211900-
/O.NEW.KSJT.FF.W.0035.180921T1609Z-180921T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1109 AM CDT FRI SEP 21 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southwestern Schleicher County in west central Texas...
  East central Crockett County in west central Texas...
  Northwestern Sutton County in west central Texas...

* Until 200 PM CDT.

* At 1107 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  already fallen. An additional one to three inches is expected 
  through early afternoon.

* Some locations that will experience flooding include...
  Sonora, Eldorado, The Intersection Of Us-
  190 And Ranch Road 1828, I-10 Near The Crockett-
  Sutton County Line, The Intersection Of I-
  10 And Ranch Road 1989 and Us-277 Near The Sutton-
  Schleicher County Line.

Do not drive through low water crossings or any other areas where 
water is flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3053 10111 3086 10105 3096 10031 3053 10043

$$

SAK/JW
1 follow-up statement
545 
WGUS74 KSJT 211633
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1133 AM CDT FRI SEP 21 2018

TXC105-413-435-211900-
/O.CON.KSJT.FF.W.0035.000000T0000Z-180921T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schleicher TX-Crockett TX-Sutton TX-
1133 AM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN SCHLEICHER...EAST CENTRAL CROCKETT AND NORTHWESTERN
SUTTON COUNTIES...

These locations include... Sonora, Eldorado, The Intersection Of US-
190 And Ranch Road 1828, I-10 Near The Crockett-Sutton County Line, 
The Intersection Of I-10 And Ranch Road 1989 and US-277 Near The 
Sutton-Schleicher County Line.

At 1127 AM CDT, local law enforcement reported several roads closed 
in Schleicher County due to flooding. These roads include CR 915, CR 
408, CR 2084, CR 412, CR 320, CR 2129 X BAR, and CR 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3053 10111 3086 10105 3096 10031 3053 10043

$$

SAK/JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:45 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 21, 6:45 AM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
645 AM CDT Fri Sep 21 2018

.AVIATION...
/12Z TAFS/

Look for very challenging flight weather, across all of West
Central Texas, through 12Z Saturday. Expect showers and
thunderstorms to produce very heavy rainfall; thus, visibilities
and ceilings will likely vary greatly and rapidly, between MVFR to
IFR.

&&

.PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/

SHORT TERM...
(Today and Tonight)

..Flash Flooding Possible...

This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.

LONG TERM...
(Saturday through Thursday)

..Continued Rain Potential...

The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  62  69  62 /  90  80  50  30
San Angelo 	 82  64  71  61 /  80  80  40  20
Junction 	 82  68  72  62 /  70  80  60  20
Brownwood 	 82  67  71  62 /  80  80  60  30
Sweetwater 	 77  60  69  62 /  90  70  40  20
Ozona      	 81  64  72  61 /  70  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:10 PM CDTRiver Flood WarningSJTRunnels19 hr
Sep 21, 12:09 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 21, 3:04 AM CDTAreal Flood AdvisorySJTCoke, Crockett, Irion, Sterling, Tom Green4 hr
Sep 21, 3:37 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green4 hr
Sep 21, 4:46 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Sep 21, 5:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
Sep 21, 6:18 AM CDTFlash Flood WarningSJTCrockett, Irion3 hr
Sep 21, 7:21 AM CDTFlash Flood WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green4 hr
Sep 21, 7:30 AM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr
Sep 21, 7:39 AM CDTAreal Flood AdvisorySJTTom Green111 min
Sep 21, 7:42 AM CDTAreal Flood AdvisorySJTHaskell2 hr
Sep 21, 8:34 AM CDTFlash Flood WarningSJTRunnels, Schleicher, Sutton, Tom Green3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
Sep 21, 12:14 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr
Sep 21, 1:24 PM CDTFlash Flood WarningSJTCrockett, Kimble, Menard, Schleicher, Sutton3 hr
Sep 21, 3:42 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton3 hr
Sep 21, 4:15 PM CDTAreal Flood WarningSJTSchleicher, Sutton4 hr
Sep 21, 5:12 PM CDTAreal Flood AdvisorySJTTom Green114 min
Sep 21, 5:38 PM CDTFlash Flood WarningSJTShackelford3 hr
Sep 21, 6:33 PM CDTAreal Flood AdvisorySJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.